Hail, Lee
- When
- March 19, 5:10 PM CST
- Where
- Lee County, Opelika
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.650, -85.367
Pea to penny size hail fell across the Opelika area.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 19, 1:51 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 151 PM CST WED MAR 19 2003 THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE. WATER VAPOR TELLS THE STORY. DRY PUNCH NOSING MORE NORTHWARD TOWARDS THE GREAT LAKES. VERY EVIDENT DRY-LINE CUTTING FROM NORTH TO SOUTH THROUGH ALABAMA. EVERYTHING IS FIRING ALONG THIS LINE... AND WILL CONTINUE TOO THIS LINE IS EXPECTED TO MAKE A VERY SLOW PROGRESSION EASTWARD...AND THEN STALL. THE BAD NEWS IS THIS LINE WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING. NO REASON TO GO AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING. BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE. BHM BB 057/079 053/072 046/068 2220 MGM BB 062/082 055/076 049/072 4440 .BHM...NONE. JONES/90
ALZ011>015-017>050-192100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL BE MAINLY CONFINED TO EAST ALABAMA. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS... AS A WEAK COLD FRONT APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
ALZ045-047-192215-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON AND LEE COUNTIES UNTIL
415 PM CST...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NOTASULGA...MOVING NORTHEAST AROUND 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NOTASULGA...
LOACHAPOKA...AUBURN AND OPELIKA THROUGH 415 PM CST.
LAT...LON 3247 8562 3259 8576 3260 8569 3266 8570
3273 8561 3271 8529PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM RAINBOW CITY AL 0.75 IN HAIL
03/19/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0150 PM TAPER AL 0.50 IN HAIL
03/19/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0220 PM SAND ROCK AL 0.50 IN HAIL
03/19/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY EMA.
0224 PM SAND ROCK AL 1.75 IN HAIL
03/19/03 CHEROKEE REPORTED BY DE KALB
COUNTY EMA.
0234 PM SAND ROCK AL TORNADO
03/19/03 CHEROKEE POSSIBLE TOUCHDOWN NEAR
SAND ROCK ON HWY 273.
REPORTED BY WEIS RADIO.
0235 PM PELL CITY AL 0.25 IN HAIL
03/19/03 ST. CLAIR ON HWY 231 AND 5 MILES S
OF INTERSTATE 20.
REPORTED BY A HAM
OPERATOR.
0240 PM BROOMTOWM AL 1.00 IN HAIL
03/19/03 CHEROKEE REPORTED BY WEIS RADIO.
0254 PM LINCOLN AL 0.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY THE LINCOLN
POLICE DEPARTMENT.
0300 PM JACKSONS GAP AL 0.25 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0304 PM JACKSONS GAP AL 0.88 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0307 PM OHATCHEE AL 1.00 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0310 PM TALLADEGA SPEEDWAY AL 1.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0315 PM TALLADEGA AL 0.88 IN HAIL
03/19/03 TALLADEGA ON INTERSTATE 20 AT MILE
MARKER 172. PUBLIC
REPORT.ALZ048-192315-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST WED MAR 19 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 515 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALONG WITH PEA SIZE HAIL.
AT 417 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 23 MILES SOUTH OF LADONIA...MOVING NORTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LADONIA...PHENIX CITY
AND BIBB CITY THROUGH 515 PM CST.
LAT...LON 3208 8517 3216 8527 3216 8535 3247 8516
3248 8506 3252 8505 3252 8499 3237 8497
3235 8501 3230 8499PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM GOLDVILLE AL FUNNEL CLOUD
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0329 PM NEW SITE AL 0.75 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0330 PM WELLBORN AL 1.75 IN HAIL
03/19/03 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0330 PM ANNISTON AL 0.75 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0330 PM ANNISTON AL FUNNEL CLOUD
03/19/03 CALHOUN REPORTED BY HAM RADIO
OPERATOR AND TRAINED
STORM SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM NEW SITE AL 0.88 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0340 PM ANNISTON AL 0.88 IN HAIL
03/19/03 CALHOUN REPORTED BY WGRW RADIO.
0342 PM SAKS AL 1.75 IN HAIL
03/19/03 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0345 PM TALLADEGA AL 0.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0345 PM OXFORD AL FUNNEL CLOUD
03/19/03 CALHOUN REPORTED BY TRAINED STORM
SPOTTER.
0345 PM GAYLESVILLE AL FUNNEL CLOUD
03/19/03 CHEROKEE REPORTED BY WEIS RADIO.
0350 PM RINGGOLD AL WIND DAMAGE
03/19/03 CHEROKEE POWER LINES AND TREES
DOWN ON COUNTY ROAD 91,
COUNTY ROAD 56, AND
HIGHWAY 35 N. REPORTED
BY WEIS RADIO.
0400 PM DAVISTON AL 1.00 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0415 PM WADLEY AL 0.88 IN HAIL
03/19/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.
0445 PM ROANOKE AL 1.00 IN HAIL
03/19/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.
0447 PM ROANOKE AL 1.75 IN HAIL
03/19/03 RANDOLPH REPORTED BY ROANOKE RADIO
STATION.
0450 PM WHITES CROSSROADS AL 0.88 IN HAIL
03/19/03 RANDOLPH REPORTED BY HAM RADIO
OPERATOR.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Pea to penny size hail fell across the Opelika area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348554.